Alert archive / Utah / Flash Flood Watches in 2016

Flash Flood Watch 7, NWS Salt Lake City, UT

September 29, 2016

NWS Salt Lake City, UT issued this flash flood watch at Sep 29, 2016, 9:08 AM MDT. It took effect at Sep 29, 2016, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2016, 9:08 AM MDT (15:08 UTC)
In effect from
Sep 29, 2016, 12:00 PM MDT
Expired
Sep 29, 2016, 8:51 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

780 
WGUS65 KSLC 291508
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
908 AM MDT THU SEP 29 2016

UTZ012-013-020-021-292200-
/O.NEW.KSLC.FF.A.0007.160929T1800Z-160930T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASTLE COUNTRY-SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY...
GREEN RIVER...HANKSVILLE...KANAB...ESCALANTE...BULLFROG
908 AM MDT THU SEP 29 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL AND EASTERN UTAH
  ROUGHLY SOUTHEAST OF A LINE FROM KANAB TO PRICE. THIS INCLUDES
  CAPITOL REEF NATIONAL PARK...GLEN CANYON RECREATION AREA...AND
  CANYONLANDS NATIONAL PARK.

* THROUGH THIS EVENING

* ANTHER ROUND OF HEAVY SHOWERS AND THUNDERSTORMS IS FORECAST TO
  OCCUR LATER THIS AFTERNOON AND EVENING.

* AREAS MOST PRONE TO FLASH FLOODING INCLUDE SLOT
  CANYONS...NORMALLY DRY WASHES...TRIBUTARIES AND WATERWAYS. URBAN
  FLOODING IS POSSIBLE IN AREAS OF POOR DRAINAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
480 
WGUS65 KSLC 292027
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
227 PM MDT THU SEP 29 2016

UTZ012-013-020-021-300400-
/O.CON.KSLC.FF.A.0007.000000T0000Z-160930T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASTLE COUNTRY-SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY...
GREEN RIVER...HANKSVILLE...KANAB...ESCALANTE...BULLFROG
227 PM MDT THU SEP 29 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL AND EASTERN UTAH
  ROUGHLY SOUTHEAST OF A LINE FROM KANAB TO PRICE. THIS INCLUDES
  CAPITOL REEF NATIONAL PARK...GLEN CANYON RECREATION AREA...AND
  CANYONLANDS NATIONAL PARK.

* UNTIL 10 PM MDT THIS EVENING

* ANTHER ROUND OF HEAVY SHOWERS AND THUNDERSTORMS IS FORECAST TO 
  OCCUR LATER THIS AFTERNOON AND EVENING. 

* AREAS MOST PRONE TO FLASH FLOODING INCLUDE SLOT CANYONS...
  NORMALLY DRY WASHES...TRIBUTARIES AND WATERWAYS. URBAN 
  FLOODING IS POSSIBLE IN AREAS OF POOR DRAINAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
723 
WGUS65 KSLC 300251
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
851 PM MDT THU SEP 29 2016

UTZ012-013-020-021-300400-
/O.CAN.KSLC.FF.A.0007.000000T0000Z-160930T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASTLE COUNTRY-SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY...
GREEN RIVER...HANKSVILLE...KANAB...ESCALANTE...BULLFROG
851 PM MDT THU SEP 29 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN
UTAH HAS BEEN CANCELLED. THE THREAT OF ADDITIONAL HEAVY RAINFALL
HAS ENDED. 

RAINFALL AMOUNTS NEAR AND IN EXCESS OF ONE INCH FALLING IN ABOUT
2 HOURS TIME WERE NOTED AROUND GREEN RIVER EARLIER IN THE EVENING
WITH AREAS IN CARBON COUNTY AS WELL AS LOCATIONS IN KANE COUNTY
RECEIVING OVER 1/2 INCH IN SHORT PERIODS OF TIME DURING THE
AFTERNOON AND EARLY EVENING. FLASH FLOODING WAS REPORTED ALONG THE
PARIA RIVER WITH MINOR FLOODING REPORTED AROUND PRICE.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Sep 29, 4:23 AM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 29, 4:23 AM MDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
423 AM MDT Thu Sep 29 2016

.SYNOPSIS...A weakening weather disturbance will track north
across Utah this afternoon through this evening. A cold Pacific
storm system will enter the Pacific Northwest early Saturday, then
strengthen as it settles into the Great Basin by early Monday.
This storm system will impact much of Utah during the early
portion of the upcoming week.

&&

.SHORT TERM (Until 06Z Monday)...The remnant of the decaying upper
low currently over southern Nevada will track north through
western Utah today, then into western Wyoming this evening. This
feature will be moving through a decent moisture field (PWAT
values around .75 to 1.00 inches). This combination of weak
dynamic lift and abundant moisture will lead to increasing
convection this afternoon. South-central and southeast Utah could
see some deep convection where the upper level divergence is
strongest. Looking at the potential for locally heavy rainfall in
those areas, with some flash flooding possible in areas prone to
such events.

Moisture will be slow to clear out of Utah Friday. Will likely
see an increasing trend in mainly terrain-based convection during
the day, though not anticipating strong/organized convection at
this time due to the lack of significant dynamic/thermally driven
lift.

A next upper level trough will reach the Pacific Northwest early
in the upcoming weekend. This feature looks to be quite potent,
with a well-defined closed low settling into the western Great
Basin late in the weekend. Ahead of this feature an increasing
southwest flow will serve to maintain breezy conditions and
temperatures above early October norms. Somewhat drier air will
move into the area, though still could see some terrain-based
convection firing up Saturday afternoon. Potential shortwave
energy ejecting out of the main upper level trough could bring
some organized convection to mainly northwest Utah Sunday
afternoon and evening.

.LONG TERM (After 06Z Monday)...Global model consistency regarding
the amplification and net evolution of the next pacific trough seems
to be coming more in line. In the big picture, the idea of a
somewhat less progressive and more amplified system tracking across
the eastern Great Basin early next week is winning out, solutions
similar to those represented by the EC ensemble mean and some
members of the GEFS from days prior. Though details will continue to
unfold in time, do expect a relatively cold and wet system to impact
the north early next week, with primary impact across the north.

A strong cold front is expected to pass across the forecast area
Monday, this as yet another closed upper low carves into Nevada then
points east across the state Monday into Tuesday. With more
consistency in guidance run to run and model to model, have noted an
uptick in QPF as a combination of large scale forcing and modest
moisture combine within the period of cold frontal passage on
through mid level axis passage. With higher confidence coming to
form, opted to raise PoPs fairly significantly across namely
northern and central portions of the area. H7 temps as cold as -6C
should support snow accumulations across the northern mountains once
again, with snow levels potentially lowering to or just below 7000ft
across the north.

Still not overly confident on track and evolution of the trough
Tuesday on, though global guidance does suggest a somewhat
progressive easterly translation through midweek. Have trended grids
along these lines, but wouldn't be overly surprised to see things
slow down a touch in later runs. Time will tell.

&&

.AVIATION...Southerly surface winds are expected to be maintained
at the KSLC terminal through late this afternoon, then a 60 percent
chance exists for a brief switch to the northwest in the 22-02z
window. Broken mid level clouds and showers are expected to remain
in the vicinity of the terminal, with likelihood greatest around the
arrival gates. This said, not expecting a significant impact
directly to the terminal today allowing VFR conditions to prevail.

&&

.FIRE WEATHER...Remnants of a shearing low will continue to lift
through the area maintaining elevated levels of mid level moisture,
with a gradual moistening trend down to the surface namely across
the east. Scattered showers and storms will remain possible in this
environment today with areal coverage greatest across the central
and eastern portions of the district where wetting rains are
possible. Southwesterly flow aloft will gradually increase over the
next 24 hours allowing a net drying trend across the west, but
moisture across the east will be slow to erode maintaining a more
isolated precip threat across those locales through Friday.

A much stronger and colder system is expected to approach the
district this weekend allowing a further drying trend across the
western valleys, and a net uptick of southwesterly surface winds.
This storm is expected to surge a cold front through the area by
Monday morning bringing an elevated threat of wetting rains to
namely northern and central portions of the district, and the
potential for high elevation snow accumulations to the northern
mountains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Conger/Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 29, 5:53 AM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 AM MDT THU SEP 29 2016

UTZ001>016-019>021-517-518-WYZ021-301200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
553 AM MDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS THIS MORNING WILL INCREASE IN AREAL COVERAGE THIS
AFTERNOON...WITH ISOLATED THUNDERSTORMS POSSIBLE. LOCALLY HEAVY
RAINFALL IS POSSIBLE ACROSS SOUTHERN UTAH. LOCAL AREAS OF FLASH
FLOODING COULD DEVELOP...ESPECIALLY IN THE NORMALLY PRONE AREAS
SUCH AS DRY WASHES AND NARROW CANYONS.

THE SHOWER AND THUNDERSTORM ACTIVITY WILL TREND DOWNWARD DURING
THE EVENING...WITH LINGERING SHOWERS AND STORMS ACROSS THE EASTERN
HALF OF THE OUTLOOK AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE REMAINING ACROSS THE OUTLOOK AREA WILL FUEL ADDITIONAL
SHOWERS AND THUNDERSTORMS ON FRIDAY. MOST OF THIS ACTIVITY WILL
REMAIN TIED TO THE HIGHER TERRAIN DURING THE AFTERNOON AND EARLY
EVENING HOURS.

A COLD AND ENERGETIC PACIFIC STORM SYSTEM WILL REACH THE PACIFIC
NORTHWEST EARLY SATURDAY...THEN STRENGTHEN AS IT SETTLES SOUTHEAST
IN THE WESTERN GREAT BASIN EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS
THAT FORM OUT AHEAD OF THE MAIN STORM WILL CONCENTRATE OVER
NORTHWEST UTAH LATE IN THE WEEKEND. BREEZY SOUTHERLY WINDS WILL
ALSO SUPPORT ABOVE NORMAL TEMPERATURES ACROSS THE OUTLOOK AREA.

THE CENTER OF THE STORM SYSTEM WILL SETTLE INTO UTAH MONDAY.
WIDESPREAD PRECIPITATION IS EXPECTED...WITH NORTHERN AND CENTRAL
UTAH RECEIVING THE BRUNT OF THE HEAVIER PRECIPITATION. SNOW LEVELS
WILL LOWER SUBSTANTIALLY EARLY IN THE WEEK...LEADING TO SEVERAL
INCHES OF SNOW ACCUMULATION FOR THE NORTHERN MOUNTAINS.

THE SIGNIFICANTLY COLD AIR ASSOCIATED WITH THE STORM WILL DRIVE
TEMPERATURES WELL BELOW NORMAL BY TUESDAY. MANY AREAS WILL
EXPERIENCE TEMPERATURES RUNNING BETWEEN 10 AND 20 DEGREES BELOW
EARLY OCTOBER NORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Flash Flood Watches in Utah, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.